Texas, 2008Damaging Wind in Texas, May 5, 2008
May 5, 2008 · NWS EWX · 1 event in 1 county or zone
An upper speed max along with moist unstable air helped to form a few isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper speed max along with moist unstable air helped to form a few isolated severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 5, 8:04 PM CST, 3 hours earlier.
Area forecast discussion, May 5, 8:04 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
904 PM CDT MON MAY 5 2008
.UPDATE...
AREA RADARS SHOW ISOLATED TO WIDELY SCATTERED SHOWERS ACROSS SOUTH
CENTRAL TEXAS WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS OF MEXICO TO NORTHWEST OF THE BIG
BEND OVER FAR WESTERN TEXAS. 18Z MODELS CONTINUE TO SUGGEST THAT
THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AND MOVE
EAST ACROSS SOUTH CENTRAL TEXAS LATE THIS EVENING AND DURING THE
OVERNIGHT HOURS AS AN MCS. THIS SEEMS REASONABLE GIVEN LOW LEVEL
JET AND INFLOW WITH FAVORED TRACK BEING SOUTH OF HIGHWAY 90. HAVE
REMOVED THUNDER MENTION ACROSS EASTERN AREAS FOR THIS EVENING DUE
TO THE LOSS OF INSTABILITY AND INCREASED CAPPING. TEMPERATURES AND
DEWPOINTS ARE RUNNING SLIGHTLY COOLER ACROSS NORTHEASTERN AREAS
THAN EARLIER GRIDS INDICATED AND HAVE GONE A LITTLE COOLER FOR
TONIGHT INTO TUESDAY MORNING THERE. OTHERWISE, REMAINDER OF
FORECAST ON TRACK AS 18Z MODELS MAINTAINED PREVIOUS REASONING.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS MAY BE MET WEDNESDAY AFTERNOON
ACROSS THE WESTERN HILL COUNTRY TO RIO GRANDE PLAINS. RELATIVE
HUMIDITIES OF 10 TO 20 PERCENT AND WESTERLY WINDS OF 20 TO 30 MPH
CAN BE EXPECTED. HOWEVER, RAIN FALLING TONIGHT THROUGH TUESDAY
NIGHT MAY LESSEN THIS.
&&
.PREV DISCUSSION... /ISSUED 628 PM CDT MON MAY 5 2008/
AVIATION...
VARYING CEILINGS FROM MVFR TO VFR WILL BECOME UNIFORM AT MVFR
LEVELS BY 05Z. ISOLATED SHOWERS WILL STREAM NORTH ACROSS SOUTH
CENTRAL TEXAS WHILE A BROKEN LINE OF THUNDERSTORMS OVER MEXICO
MOVES EAST...REACHING KDRT AROUND 02Z. SHOWER ACTIVITY WILL BE ON
THE INCREASE OVERNIGHT RESULTING IN IFR CEILINGS BY 07Z WITH MVFR
VSBY IN RAIN SHOWERS AND FOG. CEILINGS WILL LIFT TO MVFR LEVELS BY
16Z, THEN VFR LEVEL BY 21Z. WINDS WILL REMAIN SELY AT 10 TO 15
KTS OVERNIGHT, BECOMING GUSTY TO 25 KTS AFTER 20Z.
PREV DISCUSSION... /ISSUED 333 PM CDT MON MAY 5 2008/
DISCUSSION...
SCATTERED LIGHT SHOWERS ARE SLOWLY BEGINNING TO DEVELOP ALONG THE
COASTAL PLAINS AND ARE POPPING UP ACROSS THE EASTERN HALF OF SOUTH
CENTRAL TEXAS. THIS ACTIVITY WILL INCREASE IN AREAL COVERAGE AND
INTENSITY DURING THE EVENING AND INTO THE OVERNIGHT HOURS. GFS
AND ECMWF GUIDANCE ARE STILL INDICATING THE DEVELOPMENT OF AN MCS
OVERNIGHT ACROSS THE RIO GRANDE PLAINS. WHILE AVERAGE ACCUMULATIONS
WILL GENERALLY BE ABOUT ONE QUARTER TO ONE HALF OF AN INCH...SOME
AREAS WILL SEE LOCALLY HEAVY RAINFALL...WITH AMOUNTS OF 1-3 INCHES
POSSIBLE BEFORE SUNRISE. RAIN CHANCES WILL DROP OFF DRAMATICALLY
TUESDAY MORNING AS DRIER AIR PUSHES INTO THE REGION.
THE UPPER LOW TO THE WEST IS NOW EXPECTED TO TRACK A LITTLE
FURTHER TO THE SOUTH THAN PREVIOUSLY ANTICIPATED. CURRENT GUIDANCE
PUSHES THE LOW ACROSS WEST TEXAS AND INTO THE RED RIVER VALLEY ON
WEDNESDAY. ANOTHER ROUND OF CONVECTIVE ACTIVITY IS EXPECTED OVERNIGHT
TUESDAY AND INTO WEDNESDAY AS THE DRYLINE CREEPS IN FROM THE WEST
AHEAD OF THE LOW. MODERATE SE FLOW IN THE BL ON TUESDAY WILL AID
IN SOME MOISTURE RECOVERY. THE BEST CHANCE FOR RAIN WILL BE ACROSS
THE WESTERN HILL COUNTRY AND ALONG THE EDWARDS PLATEAU LATE
TUESDAY...THEN SHIFTING TO THE NORTHEASTERN COUNTIES BY WEDNESDAY
MORNING. SOME OF THE STORMS WHICH DEVELOP LATE TUESDAY/EARLY
WEDNESDAY COULD BECOME SEVERE. SLIGHT CHANCES FOR RAIN WILL
CONTINUE INTO WEDNESDAY AFTERNOON ACROSS EASTERN SOUTH CENTRAL
TEXAS AS THE UPPER LOW PROGRESSES INTO THE SOUTHERN GREAT PLAINS.
WARM CONDITIONS ARE IN STORE FOR THE END OF THE WORKWEEK AS WINDS
SHIFT TO THE SOUTHWEST LATE WEDNESDAY AND INTO THURSDAY IN THE WAKE
OF THE PASSAGE OF THE LOW. THE WARM AND VERY DRY AIR WILL EASILY
PUSH TEMPERATURES INTO THE MID-90S ACROSS THE METRO AREAS AND UPWARDS
OF THE CENTURY MARK ALONG THE RIO GRANDE PLAINS AND IN THE VALLEY.
WINDS WILL RETURN TO THE SOUTHEAST LATE THURSDAY...BUT GULF MOISTURE
WILL BE TOO LIMITED FOR ANYTHING OTHER THAN AN INCREASE IN CLOUDS.
ZONAL FLOW ALOFT WILL KEEP TEMPERATURES (BOTH MAX AND MIN) ABOUT
10 DEGREES ABOVE MID-MAY NORMALS THROUGH THE WEEKEND...BUT NO NEW
RECORDS ARE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 68 84 69 83 64 / 40 20 30 40 10
AUSTIN BERGSTROM INTL AIRPORT 67 85 69 84 64 / 40 20 30 40 10
DEL RIO INTL AIRPORT 72 90 69 96 66 / 50 10 40 - -
SAN ANTONIO INTL AIRPORT 68 84 70 86 65 / 50 20 30 20 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04/06
Hazardous weather outlook, May 5, 4:49 AM CST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT MON MAY 5 2008
TXZ171>173-183>194-202>209-217>225-228-061100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
549 AM CDT MON MAY 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE
TODAY AND TONIGHT WITH SHOWERS AND THUNDERSTORMS. THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL WILL BE GREATEST TONIGHT ALONG THE RIO
GRANDE VALLEY AND OVER THE RIO GRANDE PLAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AFTERNOON ACROSS VAL
VERDE COUNTY. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXPAND
EAST AND SOUTH TUESDAY EVENING INTO THE WESTERN HILL COUNTRY...
INCLUDING KINNEY AND UVALDE COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY LATE TUESDAY WITH
THE THREAT OF SEVERE THUNDERSTORMS ON THE RISE.
Thunderstorm Wind, Frio
- When
- May 5, 11:04 PM CST
- Where
- Frio County, 1.39 mi ESE of Frio Town
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 29.010, -99.300
The forman at the Rockhouse Ranch along FM 140 reported large tree branches down and a tree snapped in half.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, May 5 to 7, 2008$3.0 million · 2.75 in hail · 18 events
- Hail in Kansas, May 5, 2008$204,000 · 1 in hail · 5 events
- Tornadoes and Hail in Texas, May 5 to 7, 2008$90,000 · EF0 · 12 events
- Hail and Damaging Winds in Kansas, May 5, 2008$10,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Kansas, May 5, 2008$25,000 · 1.75 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 5, 2008$25,000 · 4.25 in hail · 7 events
- Hail and Damaging Winds in Texas, May 5 to 6, 2008$15,000 · 1.75 in hail · 8 events
- Flash Flood in Texas, May 5, 2008$20,000 · 1 event
- Flash Flood and Hail in Oklahoma, May 5, 20081.75 in hail · 13 events
- Frost and Freeze in New York, May 5, 200812 events
- Hail in Kansas, May 5, 20081.75 in hail · 10 events
- Hail in North Carolina, May 5, 20080.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102082.